with No Comments

Geezers like me often have a lot of drag on the “get-up-and-go.”

More than we did when we were young buckaroos.

If I look wobbly, twitchy, jiggly, unbalanced and slow it may be the “minor-and-less-common” side effects of my list of medicines!

This old geezer has many-drags on his “get-up-and-go ‘ because of his meds.

I have four medications that are gratefully useful. They keep me alive and sooth the aches.

But the trade-offs in “minor-and-less-common side-effects” are a drag on the hiking.

The list of “harmless side-effects” of all four meds would take a half-hour to read.

Hence, this morning’s lethargic resistance to lacing up my hiking shoes and grabbing the hiking stick.

Well, okay, my bitching about it at least did not stop me from getting up and going.

Just a short two-miles on the South Boundary trail eventually turned off the lethargy and turned me over to another on my list of the “harmless side-effects” of my medical regimen.

I just want to let you know that if you are struggling with a whirlygig of medical side-effects, know you have a sympathetic friend.

And like me, you too can still continue to hike, despite their annoyances.

In this past week’s hikes it has been like a roller-coaster of side-effects – fogginess, lethargy, dizziness, head-aches, wooziness (a close cousin to the fogginess), clumsiness, and so on and on, etcetera, etcetera.

When I checked the list of the seventy “minor and less common” side effects of the last med my doc prescribed I counted forty that I’ve experienced just this past week.

The effects come and they go, some lasting perhaps five to ten minutes, then move out of the way for another to take its place and last maybe twenty minutes more, before it leaves room for another.

I mean it is a merry-go-round of twitches, feelings, flutters, jiggles, jerks and velicates (whatever the hell that means!)

A friend and I decided to hike up Wheeler last Friday.

We had a great time and bumped into a few old hiking friends.

But all on the entire hike I was pursued by a host of “minor and less common” side effects of the latest med I am on, Lyrica. (check out it’s list of 70 minor and less common side effects)

I was bothered by “confusion, lack of coordination, shakiness and unsteady walking, clumsiness, change in walking and balance, lack of coordination, blurred vision, difficulty talking,” each one of these took over when the other finished it’s bothersome duty.

I must have truly looked like the stumbling old geezer that I am, but rarely feel.

While these “minor-and-less-common” tag-along side-effects put a large drag on my hiking up the wheeler trail, my friend was kind enough to put up with me.

Still, by the time we got to tree-line it seemed just too drawn-out for us to get to the summit before dark.

So we ate a second lunch, called it a day and came back out.

My wife couldn’t understand why I turned down a “nice hot bath” when I got home.

But I was not tired from the hike, just a bit disappointed we didn’t get up there, which is always a nice accomplishment.

I don’t know when I’ll want to try it again this summer.

There are so many other trails on my hiking calendar, that there just may not be an open slot for Wheeler

That was last Friday. This is Tuesday. I hiked Saturday, Sunday and Monday. All gentle three-milers.

All with slightly fewer “minor-and-less-common” side-effects.

Today’s hike was going to be even shorter.

But my meds were telling me, “Not today. You’re too tired.”

Big lathargic lie!

I had to push through with habit, pulling on hiking shoes, habitually pushing through the door and out into the car.

And push, push onto the trail.

And after a while, with habit shoving me onward, the rhythm of feet on the trail began sounding good, and by the end of the hike I was feeling normal and ready for lunch.

I’m writing about this just to give courage to other old geezers like me, on meds with all those “minor-and-less-common side-effects,” to know you are not alone.

And you too can do it.

Leave a Reply